Husband given 1 Oxy prior to knee replacement. Fine until OR then throwing up, sweaty, clammy, irregular heartbeat and Cardiologist called in. ECG was done and showed blip. Stabilized and went to ICU. 3 more ECG's done in 24 hour period but showed normal. Stress test 3 weeks ago showed problem. Followed with ECG. Diagnoses: ST Depression and enlarged heart. Only getting 43% oxygen. Cardiologist said Oxycontin didn't do it, but that is the only time he has experienced effects like that. Codeine allergy.
What strength? If it was above say 20mg and he's not opiate tolerant I would think he would indeed not feel to good. Was he under a general for the procedure? This sounds like a reaction to general anesthetic. Given only one? I assume at the hospital? Again, the reactions in the first sentence sound to me the same as anesthesia/opiate intolerance. I agree with the Cardiologist on the rest. Hope this helps.
It is not logical to give a non-opiate dependent human a strong long lasting opiate, under any circumstances. I know anaesthesiologists are a weird group, for the most part, but I cannot think of a single situation where that would be appropriate, given all the meds available to use. The only people that could possibly have given him a pre-op med are pre-op nurses (could be med error), anaesthesiologist , or the surgeon.
If the medication were administered, a record of it's administration would be on the pre-operative and operative notes.
Either that, or someone misunderstood or miss spoke.
Anyway, I would trust my cardiologist. Most are very knowledgeable about what meds affect the heart.
Peace and breathe,
I agree with your husbands cardiologist in that I doubt one dose of Oxycontin caused heart problems. Any opioid drug can cause nausea, clamminess, vomiting, etc but oxycontin has not been known to affect the heart. It may have been a strong dose for him depending on what strength they used-you dont mention what the strength was. An Oxycontin 10mg, for instance, is the equivelent strength of two Percocet 5mg-the only difference is that the Oxycontin releases over 12 hours where a Percocet releases right away (that and Percocet also has acetaminophen in it). A dose like this could be appropriate in his case-it would release just a couple mg per hour. Oxycontin has really gotten a bad rap in the media as a "bad" drug.
It is not a bad drug if used properly but people hear the word Oxycontin and they start to freak out now thanks to the media! I do find it interesting that you say your husband took Darvocet for years and Darvocet WAS pulled from the market because of causing heart problems! Darvocet was pulled from the market because it can cause fatal arrythmias (or irregular heart rhythms). As far as him being perfectly healthy then suddenly having a heart attack-this happens all the time. It would have likely happened even if he hadnt been given the medicine. Having surgery is stressful, as you well know, and stress can affect the heart. Stressful situations are more likely to bring on heart attack. Usually there is no warning. He is lucky that it did happen while he was in the hospital and able to be treated immediately. It is normal to want to place the blame on something after an event like this occurs, especially as we dont understand why it happened. It is pretty unlikely that it was due to the Oxycontin. It was more likely just a coincidnetal happening.
- OxyContin Information for Consumers
- OxyContin Information for Healthcare Professionals (includes dosage details)
- Side Effects of OxyContin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Tachyarrhythmia - My husband's ventricular arrhythmia, which happened after a heart attack 16 years?
Posted 6 Oct 2009 • 1 answer
Posted 9 Apr 2010 • 3 answers
Feel like Hospital sent me home to die after getting me stable an preaching to me bout my lifestyle?
Posted 5 Dec 2012 • 3 answers
Posted 16 Jun 2015 • 3 answers
Posted 26 Dec 2015 • 1 answer